Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 202, NWS Lincoln, IL

November 5, 2005Morgan County, Scott County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Nov 5, 2005, 8:02 PM CST for Morgan County, Scott County, Illinois. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 5, 2005, 8:02 PM CST (02:02 UTC)
Expired
Nov 5, 2005, 8:45 PM CST
In force
43 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Morgan County, IL, Scott County, IL

The radar

The St Louis radar (KLSX), 110 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 5, 8:05 PM CSTTSTM WND DMGPittsfield, ILSTREET SIGNS BLOWN OVER...AWNINGS TORN OFF...ROOF DAMAGE. DAMAGE OCCURRED IN PITTSFIELD AND TO AREAS NORTHEAST BETWEEN 800 AND 810 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 5, 3:50 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 659 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
659 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.6
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 060202
SVRILX
ILC137-171-060245-
/O.NEW.KILX.SV.W.0202.051106T0202Z-051106T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
802 PM CST SAT NOV 5 2005

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MORGAN COUNTY IN WEST CENTRAL ILLINOIS
  SCOTT COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 845 PM CST

* AT 759 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 7
  MILES WEST OF FLORENCE...OR ABOUT NEAR PITTSFIELD...AND WAS MOVING
  NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NAPLES
  EXETER
  BLUFFS
  WINCHESTER
  CHAPIN

OTHER LOCATIONS IN THE WARNING INCLUDE...OXVILLE...CONCORD...
LYNNVILLE...MERRITT AND RIGGSTON.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3969 9089 3952 9078 3964 9022 3988 9039

$$

SMITH
3 follow-up statements
000 
WWUS53 KILX 060218
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
817 PM CST SAT NOV 5 2005

ILC137-171-060245-
/O.CON.KILX.SV.W.0202.000000T0000Z-051106T0245Z/
SCOTT-MORGAN-
817 PM CST SAT NOV 5 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CST
FOR SCOTT AND NORTHWESTERN MORGAN COUNTIES...

AT 815 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR OXVILLE...OR ABOUT 9 MILES NORTHWEST OF WINCHESTER...
MOVING NORTHEAST AT 35 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  EXETER.
  CHAPIN.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. 
REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES WITH LITTLE OR 
NO ADVANCE WARNING.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY 
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE 
NATIONAL WEATHER SERVICE.

LAT...LON 3969 9089 3952 9078 3964 9022 3988 9039

$$

SMITH
000 
WWUS53 KILX 060236
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
835 PM CST SAT NOV 5 2005

ILC137-171-060245-
/O.CON.KILX.SV.W.0202.000000T0000Z-051106T0245Z/
SCOTT-MORGAN-
835 PM CST SAT NOV 5 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CST
FOR SCOTT AND NORTHWESTERN MORGAN COUNTIES...

AT 831 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR MERRITT...OR ABOUT 8 MILES NORTHEAST OF WINCHESTER...
MOVING NORTHEAST AT 35 MPH.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3969 9089 3952 9078 3964 9022 3988 9039

$$
SMITH
000 
WWUS53 KILX 060247
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
847 PM CST SAT NOV 5 2005

ILC137-171-060257-
/O.EXP.KILX.SV.W.0202.000000T0000Z-051106T0245Z/
SCOTT-MORGAN-
847 PM CST SAT NOV 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR SCOTT AND NORTHWESTERN MORGAN
COUNTIES EXPIRED AT 845 PM CST...

AT 842 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM CST. REMAIN ALERT TO
THE POSSIBILITY OF MORE SEVERE WEATHER.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3969 9089 3952 9078 3964 9022 3988 9039

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 2:00 PM CST, 6 hours 2 minutes earlier.

Area forecast discussion, Nov 5, 2:00 PM CST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CST SAT NOV 5 2005

.DISCUSSION...
MAIN CONCERN THIS FCST PACKAGE WITH SEVERE POTENTIAL THIS EVENING
AND THEN WITH NEXT SIGNIFICANT SHORTWAVE AND FRONTAL PASSAGE MID
WEEK. MODELS SIMILAR NOW WITH THIS EVENINGS SYSTEM AS IT TRACKS
QUICKLY ACRS THE MID-MISSISSIPPI VALLEY. SOME MODEL DIFFERENCES
SEEN WITH THE SYSTEM APPROACHING THE STATE LATE TUESDAY AND
WED...ESPECIALLY WITH THE WARM ADVECTION PRECIP THREAT DEPICTED FOR
LATE MONDAY NIGHT AND TUESDAY OVER OUR NORTHERN COUNTIES. FOR NOW...
WL TEND TO SIDE MORE WITH THE GFS AS IT HAS SHOWN GOOD CONSISTENCY
WITH THIS SYSTEM.

SHORT TERM...TONIGHT THROUGH TUESDAY...
LATEST SFC ANALYIS INDICATING LOW PRESSURE OVER SE KANSAS WITH A
WARM FRONT STRETCHING FROM THE LOW INTO NRN MO AND AT OR JUST NORTH
OF GALESBURG AND LACON. SCATTERED THUNDERSTORMS DEVELOPED IN THE
STRONG WARM ADVECTION ZONE WHICH STRETCHED FROM NE OKLAHOMA INTO
CNTRL MO AND SW IL THIS MORNING. AS MAIN SHORTWAVE ENERGY DROPS INTO
KS THIS AFTN...SFC PRESSURE FALLS WILL CONTINUE OVER THE REGION
ALLOWING THE BOUNDARY TO SHIFT FURTHER NORTH INTO NRN IL BY LATE
AFTN. FOCUS THEN SHIFTS TO THE WEST WHERE STORMS SHOULD FIRE LATE
THIS AFTN OR EVENING AS CAP WEAKENS AHEAD OF STRONG SPEED MAX AND
700-500 MB COLD ADVECTION. U OF I MESOSCALE MODEL SUGGESTING THAT
THE TIME FRAME FROM 22Z-01Z THERE SHOULD BE A SIGNIFICANT INCREASE
IN CONVECTON ACRS THE FCST AREA. BASED ON THE UPSTREAM SOUNDING
AT SGF...WONDER IF THAT MAY BE TOO QUICK. ALL THE FCST SOUNDINGS
SUGGEST THAT THE PRIMARY THREAT WOULD BE WITH STRAIGHT LINE WIND
DAMAGE THIS EVENING...HOWEVER IF CELLS CAN BREAK THRU THE CAP
EARLIER THAN EXPECTED...SOME DISCRETE SUPERCELLS WILL BE POSSIBLE
OUT AHEAD OF THE MAIN LINE...WHICH COULD POSE A THREAT FOR NOT ONLY
LARGE HAIL...BUT FOR AN ISOLATED TORNADO. CONVECTIVE LINE SHOULD
SWEEP THROUGH OUR FCST AREA QUICKLY THIS EVENING AND PROBABLY BE
EAST OF THE STATE BY 09Z. AFTER THAT...THE CONCERN WILL BE WITH THE
DEEPENING LOW TO OUR NORTH AND GRADIENT WINDS ACRS OUR AREA THRU
SUNDAY MORNING. WILL BE CLOSE TO ADVSY CRITERIA LATE TONIGHT AND
SUNDAY MORNING...BUT WITH SYSTEM MOVING SO QUICKLY AWAY FROM OUR
AREA AND AFTR COLLABORATION WITH SURROUNDING OFFICES TO THE NORTH
AND EAST...HAVE DECIDED TO HOLD OFF ANY HEADLINES.

QUIET WX RETURNS TO CNTRL IL FOR SUNDAY AS HIGH PRESSURE SETTLES IN
FOR ABOUT A 24 TO 36 HOUR PERIOD. BEST COLD ADVECTION BEHIND
DEPARTING LOW WILL BE TO OUR NORTH AND EAST...AND WITH ANY WRAP AROUND
CLOUDS PUSHING AWAY FROM OUR AREA DURING THE AFTN...WE SHOULD SEE TEMPS
CLIMB TO THE UPPER 50S TO LOWER 60S...OR CLOSE TO GUIDANCE. AS HIGH
PUSHES TO OUR EAST MONDAY AFTN AND EVENING...RETURN FLOW ALREADY SETTING
UP AND CONCERN FOR WARM ADVECTION PRECIP LATE MONDAY NIGHT OR
TUESDAY. MODELS HAVE BEEN HINTING AT THIS FOR A COUPLE OF DAYS NOW
AND MAY ADD SOME SLGT CHANCES AFTR MIDNIGHT MONDAY NIGHT AND INTO
THE DAYLIGHT HOURS OF TUESDAY. TEMPERATURES SHOULD REBOUND QUICKLY BY
TUESDAY WITH 850 TEMPS BACK TO AROUND +12C SUPPORTING AFTN HIGHS
BACK INTO AT LEAST THE LOWER 70S.

LONG TERM...WEDNESDAY THROUGH SATURDAY...
ENSEMBLES SHOWING QUITE A BIT OF SPREAD FOR THE SECOND HALF OF THE
FCST PERIOD WITH THE SHORTWAVE FCST TO DEEPEN IN TO OUR EAST...WHICH
WOULD BRING QUITE A BIT COLDER AIR INTO THE AREA FOR THE END OF THE
WEEK AND WEEKEND. WHERE THE MODELS ARE SHOWING SOME CONSISTENCY
IS ACRS THE PACIFIC NORTHWEST WHERE A STRONG WESTERLY FLOW IS FCST
TO CONTINUE...WHICH WOULD TRANSLATE TO A MORE PROGRESSIVE TROF ACRS THE
ERN US...AND NOT AS MUCH COLD AIR INTRUSION INTO OUR AREA. FOR NOW...WL
HOLD THE FORT WITH COOLER TEMPERATURES BEHIND THE MIDWEEK SYSTEM AND
NOT GET TOO AGRESSIVE WITH ANY COOL OFF FOR THE END OF THE WEEK.
STILL SOME UNCERTAINTY WITH THE PROGRESS OF THE MIDWEEK COLD FRONT WHICH
SOME MODELS SUGGEST MAY GET HUNG UP ACRS THE OHIO VALLEY AS IT BECOMES
PARALLEL TO THE UPPER FLOW. THIS WOULD LEAD TO RAIN CHANCES ACRS OUR
AREA EXTENDING THRU WED INTO THU. FOR NOW...WL LET A FEW MORE MODEL
RUNS IRON OUT THIS DIFFERENCE BEFORE MAKING ANY WHOLE-SALE CHANGES
IN THE DAY 5 AND 6 FORECAST.

&&

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

SMITH
Hazardous weather outlook, Nov 5, 11:15 AM CST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1115 AM CST SAT NOV 5 2005

ILZ027>031-036>038-040>057-061>063-066>068-071>073-061200-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1115 AM CST SAT NOV 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS THE AREA
LATER THIS AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS ARE
EXPECTED TO BECOME MORE NUMEROUS BY THIS EVENING. SOME OF THE
STORMS MAY BECOME SEVERE...WITH THE PRIMARY SEVERE WEATHER THREAT
BEING LARGE HAIL AND DAMAGING WIND GUSTS FROM 5 PM TO MIDNIGHT.
THERE IS ALSO A RISK OF ISOLATED TORNADOES SOUTHEAST OF THE ILLINOIS
RIVER. A COLD FRONT WILL THEN PUSH EAST ACROSS ILLINOIS TONIGHT...
ENDING THE THREAT FOR THUNDERSTORMS FROM WEST TO EAST BY 3 AM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

KMH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 8:13 PM CSTSevere Thunderstorm WarningILXCass, Schuyler41 min
Nov 5, 8:39 PM CSTSevere Thunderstorm WarningILXFulton, Mason51 min
Nov 5, 8:45 PM CSTSevere Thunderstorm WarningILXMenard, Sangamon60 min
Nov 5, 9:07 PM CSTSevere Thunderstorm WarningILXLogan, Tazewell38 min
Nov 5, 9:36 PM CSTSevere Thunderstorm WarningILXMcLean, Woodford54 min
Nov 5, 10:07 PM CSTSevere Thunderstorm WarningILXChristian38 min
Nov 5, 11:10 PM CSTSevere Thunderstorm WarningILXMorgan30 min
Nov 5, 11:45 PM CSTSevere Thunderstorm WarningILXChampaign, Vermilion30 min
Nov 6, 1:23 AM CSTSevere Thunderstorm WarningILXLawrence37 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.